Lactobacillus acidophilus side effects are not a problem for most people. These negative effects are minor and usually of short duration.
Many people, when they first start taking probiotics, whether it is acidophilus or one of the other helpful bacteria, notice an increase in wind (intestinal gas, flatulence.)
Inside our intestinal tract are various types of bacteria. As they digest the fiber from our diet some of these bacteria produce gas in the form of methane and hydrogen. Other bacteria need this gas for them to grow and so they absorb it.
I'm sure you can see that as long as those two different types of bacteria are in balance - everything is sweet. But let the gas producers outstrip the gas absorbers, and you have a bad flatulence problem! - the most common of the acidophilus side effects.
And - in case you're interested - the reason that farts smell is because some bacteria produce sulphur compounds as they digest food. Mix that with the other gases and you've got a potent brew!
Another type of acidophilus side effect is caused by the toxins that bacteria release as they die off. Harmful bacteria are being defeated and this can lead to a worsening of symptoms for a short time but it is not dangerous.
You feel worse before you feel better.
This is called a herx reaction (Jarisch-Herxheimer reaction) named after the two dermatologists who first noticed that when some of their patients with skin conditions were being treated, first of all their skins often got worse. As well, many of them felt sick and feverish.
So, the temporary side effects of acidophilus may take the form of bloating, diarrhea and flatulence or they may be more flu like or allergenic.
Most people will experience nothing at all.
Sometimes you can get round the side effects by taking a more balanced probiotic such as iFlora but remember to start slowly.
Is there anything you can do to avoid this bloating and wind?
Because this is the result of your intestinal microflora getting out of balance, your aim is to get it back in balance as rapidly as you can.
First of all stop taking the acidophilus supplement.
The next day divide the capsule or tablet that you normally take into quarters. Do NOT worry about how exact all of this is. All we're trying to do is dramatically reduce the amount of acidophilus you are taking.
Take a quarter dose each day until the symptoms go.
Now increase to a half dose, again staying at that level until you are symptom free.
Now you are ready to return to the original dose.
Professor Huffnagle (Professor of Internal Medicine, Microbiology and Immunology) describes this process beautifully in his book The Probiotics Revolution: The Definitive Guide to Safe, Natural Health Solutions Using Probiotic and Prebiotic Foods and Supplements and if you're struggling to integrate probiotics into your life then I recommend that you get a copy. It's very good.
"If you began with a microflora that was out of balance, and have made significant changes in your diet and added probiotic supplements, then you've created a major microbial civil war. Microbes will be displaced or killed by the battle, leaving the microflora balance temporarily altered. The problem is exacerbated if you've also added fiber, which can have a similar effect."
Lactobacillus acidophilus has been part of the human diet forever. We probably eat less of these bacteria now than at any time in our history. L acidophilus is safe to use every day.
Although these are bacteria, they are good bacteria. They DO NOT cause bacterial vaginosis (BV), bladder infection or any other kind of infection.
If you suffer L acidophilus side effects then reduce the amount you are taking until the symptoms go away and then SLOWLY increase the amount again.
Share Your Experience
Click below to read the comments from other visitors to this page...
Side Effects Of Acidophilus
Have you suffered the side effects of acidophilus? A little more gas than you would like? Hmmm? The worst that usually happens when a person starts …
Measures pH in the correct range for women's health